A huge, international study has determined that babies who take acetaminophen have a greatly increased risk of developing childhood asthma, eczema, and eye and nose problems down the road.
A huge, international study has determined that babies who take acetaminophen (also known as “paracetamol”) have a greatly increased risk of developing childhood asthma, eczema, and eye and nose problems down the road. Acetaminophen is the active ingredient in such painkillers as Tylenol. The study followed 205,487 children living in 31 countries, and was headed by Dr. Richard Beasley of the Medical Research Institute of New Zealand.
The results found that children who received acetaminophen even once in their first year of life had a 46% increased risk of developing asthma by age seven, as well as a 35 percent elevated risk of developing eczema and a 48 percent increased risk of having itchy eyes and runny noses. The risk goes up according to how much acetaminophen the baby took. For those who were given the pain-killer a few times a year but less than monthly, the increased risk goes up to 61 percent, and babies who got acetaminophen at least once a month showed a 300 percent increased risk compared to babies who never took acetaminophen.
Also, the study found that frequent use of the painkiller was linked to especially severe asthma symptoms. The researchers concluded that 38 percent of serious childhood asthma stems from acetaminophen use. They noted that asthma rates rose sharply after acetaminophen was introduced to the market.
In spite of these in-your-face findings, the researchers wrote that the study doesn’t “absolutely” prove that acetaminophen causes asthma or eczema. That’s because the possibility exists that those kids who took acetaminophen had some underlying problem, such as an infection or some other pre-existing condition that led to the development of these conditions. The researchers assure parents that they still should dispense the stuff to their babies should the child run a fever or show obvious signs of discomfort.
Leanne Male, the assistant research director of the British Organization Asthma UK, commented, “At this stage, the use of paracetamol should not be a concern for parents or carers who are worried about the development of asthma in their children.”
But wouldn’t it be very interesting to know whether or not the researchers would still opt to give acetaminophen to their own children.
This isn’t the first study linking acetaminophen use with asthma. Earlier research found that mothers who took acetaminophen during pregnancy increased their risk of having asthmatic kids by 70 percent. (Perhaps the fetuses suffered from the same underlying conditions that might have affected the babies in the other studies — or not.) That study also found that these children had more sleep problems by age five, more visits to the emergency department, and more medication use than children of non-Tylenol taking moms.
But it isn’t only babies who may suffer side effects from taking acetaminophen. In fact, harmless though it’s reputed to be, acetaminophen can be deadly. Potential side effects range from nausea and diarrhea to liver failure, kidney failure, jaundice, heart problems, seizures, coma, and death. Surprisingly, acetaminophen triggers more calls to poison control centers than any other drug — more than 100,000 per year — and causes more cases of liver failure than all other drugs combined. In fact, about 56,000 people visit the emergency room annually because of liver failure caused by acetaminophen.
Perhaps, given these facts, Leanne Male would like to reconsider her statement that, “at this stage, the use of paracetamol should not be a concern for parents or carers who are worried about the development of asthma in their children.”
To be fair, many of the problems associated with the medication derive from accidental overdoses. How is it possible to “accidentally” take too much of a drug? Multiple products contain acetaminophen, so you might take a Tylenol tablet for a virus, and then take a cough syrup or some other preparation also containing acetaminophen and thus be getting double the recommended dose. Even at slightly elevated doses, acetaminophen can trigger a toxic reaction. Sometimes people pop an extra Tylenol tab or two when the first few don’t do the job. Plus, fasting depletes the body of glutathione, which is needed to metabolize acetaminophen, and so people on light diets increase their risk, as do those who drink alcohol. An unintentional overdose can easily occur since most consumers don’t realize these dangers.
The bottom line here is that Tylenol and other acetaminophen-containing drugs are far from harmless and certainly shouldn’t be used indiscriminately. Seeing your baby with fever and discomfort may make you want to shove the medication down her throat as fast as possible, but that should be a last-resort tactic. If your baby is in danger of going into convulsions because of high fever, by all means do what you must, but on the other hand, for mild to moderate fever, you can try natural remedies.
For instance, you can try bathing the child in cool water or yarrow tea. Then, soak her socks in a vinegar and water solution and put the wet socks on her while tying rags also soaked in the solution around her wrists. This should bring the fever down quickly. You can also soak cotton socks in ice water, put them on the child and then pull wool socks over the cotton socks. It may take a little longer to bring the fever down this way — possibly overnight — but this method really can sometimes break a fever. Check with your doctor for additional suggestions.
And keep in mind that a mild fever is part of your immune system response and not necessarily a bad thing. It’s the body’s way of killing pathogens and ramping up the immune system.